Minnesota, 2005

Tornado and Flash Flood in Minnesota, June 11, 2005

June 11, 2005 · NWS FGF · 2 events in 1 county or zone

1 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 3:10 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 11, 3:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 PM CDT SAT JUN 11 2005

.DISCUSSION...HEAVY RAIN IS SLOWLY DECREASING AND MOVING NORTH WITH
THE AREA OF HEAVIEST RAIN CORRELATING BEST WITH GFS JET DIVERGENCE
COUPLETS. EXTREME SOUTHEAST ND APPEARS FINALLY READY GET SOMETHING
OF A MUCH NEEDED DRY SLOT THOUGH SCATTERED SHOWERS MAY RETURN INTO
EVENING. SHOWERS/THUNDERSTORMS DEVELOPING NEAR AND EAST OF SD/MN
LINE DON/T LOOK ESPECIALLY THREATENING ATTM BUT PROBABLY ONLY NEEDS
A BIT MORE WARMING TO KICK OFF TO SEVERE. THE LOW PRESSURE CENTER IS
CURRENTLY TRACKING ABOUT 50 NM FARTHER WEST OF MODELS LOCATION AND
WILL PLACE AREAS EAST OF RED RIVER VALLEY INTO THE WARM SECTOR EARLY
TONIGHT.

.SHORT TERM...GFS MODEL STILL APPEARS TO HAVE THE BEST HANDLE AND
ACCEPTED ITS QPF VALUES WITH SOME DOWNWARD ADJUSTMENT. LOTS OF RAIN
NEXT SEVERAL DAYS IS CAUSE FOR CONCERN IN KEEPING SOILS SATURATED SO
WILL ISSUE ESF. AN EXPECTED BREAK ON SUNDAY WILL PROVIDE MUCH HELP
BUT MAYBE NOT ENOUGH TO KEEP SOME FLOODING.

.LONG TERM (WED-SAT)...
MAIN QUESTION IN THE EARLY PART OF THE EXTENDED IS HOW FAST WILL THE
UPPER LOW PRESSURE SYSTEM MOVE OUT. CANADIAN/ECMWF ARE A BIT SLOWER
THAN THE GFS...BUT WILL HOLD OFF FOR NOW (WITH CONSENSUS) ON ADDING
ANY PCPN TO THE EARLY PART OF WED. THEREAFTER LOOKING AT A BUILDING
500MB RIDGE AND A DRY/WARM PERIOD. THIS HAS GOOD MODEL CONSISTENCY
AS WELL. ONLY QUESTION IS HOW WARM TO GO. GFS SEEMS TO BE SLOW AT
BUILDING THE WARMER AIR IN...BUT THAT IS A TENDENCY OF THAT MODEL.
WOULD LIKE TO GO A BIT HIGHER THAN MEX GUIDANCE TEMPS (CLOSER TO
HPC)...BUT WILL STAY IN THE LOW 80S FOR NOW.

&&

.AVIATION...
LOTS OF RAIN SPREADING INTO ALL THE TAF SITES...WHICH WILL MEAN A
PROLONGED PERIOD OF LOWER CEILINGS/VSBYS. AS SYSTEM PULLS OUT LATE
TONIGHT WILL HAVE TO WATCH FOR FOG POTENTIAL AGAIN. LOOKS LIKE MOST
CLOUD COVER SHOULD ALSO EXIT THE AREA BY MID MORNING SUNDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...ESF ISSUED FOR HEAVY RAIN.
MN...ESF ISSUED FOR HEAVY RAIN.

&&

GV
Hazardous weather outlook, Jun 11, 11:15 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1215 PM CDT SAT JUN 11 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121032-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

PERIODS OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY
ACROSS AN AREA INCLUDING SOUTHEAST AND EAST CENTRAL NORTH DAKOTA AND
NORTHWEST MINNESOTA. THE TOTAL RAINFALL FOR THE DAY AS MUCH AS 2 TO
2.5 INCHES MAY FALL IN A FEW SPOTS AND CAUSE PONDING OF WATER OR
MINOR FLOODING. OVERALL RAINFALL WILL BE MUCH LESS HOWEVER.
SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS WEST CENTRAL
MINNESOTA. SMALL HAIL AND GUSTY NON-SEVERE WINDS ARE EXPECTED BY
LATE AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AGAIN ON
MONDAY AND TUESDAY...MOST NUMEROUS OVER SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.  RAINFALL AMOUNTS COULD EXCEED ONE INCH IN
THE FAR SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 78 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Clay

When
June 11, 3:30 PM CST to 3:31 PM CST
Where
Clay County, Felton
Rating
F1
Path length
0.2 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
47.083, -96.517

The tornado briefly touched down in Felton. Many large trees were uprooted or snapped off. Some roof damage was also reported from broken tree branches.

Flash Flood, Clay

When
June 11, 3:30 PM CST to 9:30 PM CST
Where
Clay County, Moorhead
Reported by
NEWSPAPER
Coordinates
46.883, -96.750

The official National Weather Service cooperative observer reported 2.40 inches of rain in a short period of time. Many streets and underpasses were flooded. Several people had to be pulled out of flooded roads.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461400, 5461401.